Crime

Toxic opioid mix killed 10-year-old, autopsy confirms. How he got it remains mystery

Alton Banks, 10, was killed in June after heroin and the powerful opioid fentanyl somehow entered his body, the Miami-Dade Medical Examiner said Wednesday. Banks, South Florida’s youngest known opioid victim, is shown in a tribute put together for his funeral.
Alton Banks, 10, was killed in June after heroin and the powerful opioid fentanyl somehow entered his body, the Miami-Dade Medical Examiner said Wednesday. Banks, South Florida’s youngest known opioid victim, is shown in a tribute put together for his funeral. Courtesy of family

A 10-year-old from Overtown who mysteriously collapsed in June after walking home from a park was killed by a toxic combination of heroin and the powerful painkiller fentanyl, according to an autopsy released Wednesday.

The finding confirmed that Alton Banks is the youngest known victim in South Florida of an opioid epidemic that has killed thousands nationwide in the past few years alone.

How the deadly drugs got into his system, however, remains a mystery even after months of investigation. Miami police, who in July sought the public’s help, are still at a loss.

“We haven’t had any viable leads yet to determine how he came into contact with it and still need the public’s help,” said Miami Police Chief Rodolfo Llanes.

Llanes said the fentanyl/heroin combination comes in several forms. Alton may have come into contact with a needle, though that’s not suggested in the autopsy. Or he simply could have picked up a small stamp-like package that piqued his interest. In some cases the illegal drug is packaged to look like candy with different pictures on it, sometimes of clowns.

However the young boy was exposed, the effect was lethal.

“The opioids affect your central nervous system, which starts shutting down the body,” said Darren Caprara, who directs operations at the Miami-Dade Medical Examiner’s Office. “Then your respiratory system gets suppressed enough that you stop breathing.”

Fentanyl is particularly dangerous. It’s a synthetic drug 100 times more powerful than morphine and one that has caused a nationwide epidemic. It’s so powerful that first responders — even U.S. Postal workers — wear protective gloves and gear in fear of coming into contact with it.

Police believe Alton ingested the drugs during a walk on June 23 from Overtown’s Gibson Park to his home in the 100 block of Northwest 13th Court, which are only separated by a few blocks.

Police say they have no evidence suggesting Alton may have come into contact with the drugs in his home. But Overtown has become a hot-spot for heroin and fentanyl sales and overdoses from the drugs.

Alton arrived home around 6 p.m. and was discovered passed out three hours later. After a family member found him and couldn’t wake him, Miami Fire Rescue was called. The boy was rushed to Jackson Memorial Hospital where he was pronounced dead.

Police said Alton didn’t appear sick at the pool at Gibson Park at 401 NW 12th St., about four blocks from his home. They believe he headed down Northwest 12th Street before taking First Court to his home.

The child attended Frederick Douglass Elementary, was a fan of the Carolina Panthers football team and dreamed of becoming an engineer.

For the past two years, fentanyl has played a major role in an opioid crisis that has swept the country. There have been hundreds of fatalities from overdoses in South Florida alone. The drug is so strong that one only needs to breathe in, inject or snort a tiny piece of fentanyl or one of its synthetic cousins, to cause death.

  Comments